Performing procedures is becoming a common practice in ambulatory care clinics. Providing comfort during these procedures often requires the patient to receive local anesthesia via injection. Clinics with providers such as dermatology, can use a substantial amount of local during certain procedures. With this practice becoming more frequent, the subject of L.A.S.T syndrome was introduced and questioned. Upon investigation it was discovered that there was lack of policy, protocol and education surrounding L.A.S.T syndrome in ambulatory care. L.A.S.T. syndrome, or local anesthetic systemic toxicity, is a serious life-threatening condition that can occur in any setting following the administration of local anesthesia. This must be rapidly recognized and treated to improve the patient’s chance of survival (AORN, 2021). Following the identification of this practice gap a team was developed. This team was tasked with obtaining the latest evidence-based practices and guidelines to establish a policy and protocol for rapid recognition and treatment of L.A.S.T syndrome in ambulatory care across the healthcare system. A policy and protocol based on EPB and guidelines was successfully developed, equipment and rescue medication were obtained, and nursing staff was provided education via in-services, educational materials and low-fidelity simulation. Expected outcomes included: Nursing staff will be able to recognize patient risk factors, monitor for and detect the early signs and symptoms of L.A.S.T, provide rapid treatment via the ASRA (2020) algorithm, and effectively transfer the patient to the next level of care following provided education and simulation. Implementation of this practice elevated staff confidence in recognition and management of L.A.S.T syndrome and improved ambulatory care procedural patient outcomes.
References 1) AORN. 2021. Local Anesthesia. Retrieved from: Local Anesthesia | AORN eGuidelines+ (aornguidelines.org) 2) ASRA. 2020. Checklist for Treatment of Local Anesthetic Systemic Toxicity. Retrieved from: Checklist for Treatment of Local Anesthetic Systemic Toxicity (asra.com)